Alert archive / South Dakota / Special Weather Statements in 2012
Special Weather Statement, NWS Rapid City, SD
NWS Rapid City, SD issued this special weather statement at Jun 20, 2012, 12:48 PM MDT for Pennington County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2012, 12:48 PM MDT (18:48 UTC)
- Expired
- Jun 20, 2012, 1:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Rapid City, SD
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 20 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 6.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
514 WWUS83 KUNR 201848 SPSUNR SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1248 PM MDT WED JUN 20 2012 SDZ026-028-031-072-073-201930- CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 1248 PM MDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND EXTREME SOUTHWESTERN MEADE COUNTIES UNTIL 130 PM MDT... AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELLSWORTH AFB... RAPID VALLEY... BOX ELDER... RAPID CITY AIRPORT... CAPUTA... NEW UNDERWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 55 AND 79... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4410 10280 4387 10302 4399 10338 4418 10325 TIME...MOT...LOC 1848Z 295DEG 14KT 4406 10319 $$ SCHILD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Jun 20, 10:33 AM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 20, 10:33 AM MDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1033 AM MDT WED JUN 20 2012 .DISCUSSION...VIS/WATER VAPOR IMAGERY SHOWS THE UPPER LOW ALONG THE ND/CANADIAN BORDER WITH THE TROUGH AXIS BEGINNING TO CROSS THE WESTERN CWA. SHOWERS/STORMS HAVE DEVELOPED ACROSS A FEW LOCATIONS MAINLY SOUTH OF THE INTERSTATE. HAVE MADE MINIMAL TWEAKS TO THE POPS THIS AFTERNOON...CONTINUING SLIGHT CHANCE WORDING THROUGH THE MAX DIURNAL HEATING PART OF THE DAY....HOWEVER COVERAGE SHOULD REMAIN LOW OVER THE AREA. UPPER RIDGING WILL BUILD EARLY THIS EVENING CLEARING OUT ANY REMAINING PRECIP ALONG WITH CLOUD COVER. NO OTHER CHANGES NEEDED. && .AVIATION...18Z TAFS ISOLD/SCT -SHRA/-TSRA WILL CONT THRU THIS AFT OVER WRN SD AND NERN WY...BRINGING LCL MVFR/IFR VIS IN HEAVIER PRECIP. -SHRA/-TSRA WILL END BY EARLY THIS EVE. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .PREV DISCUSSION... /ISSUED 305 AM MDT WED JUN 20 2012/ DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY REMAINING JUST SOUTH AND EAST OF THE FORECAST AREA...FROM SOUTHEASTERN SD THROUGH WESTERN NEB. UPPER LEVEL ANALYSIS SHOWS UPPER LOW OVER SOUTHEASTERN SK...WITH TROF EXTENDING SOUTHWESTWARD ACROSS FAR EASTERN MT INTO WY. ENERGY AHEAD OF THE TROF AND STRONG MID/UPPER LEVEL JETS HAVE HELPED TO TRIGGER SHOWERS AND THUNDERSTORMS OVERNIGHT ACROSS A GOOD PORTION OF THE AREA. THE STRONGEST STORMS HAVE BEEN FROM WESTERN NEB INTO FAR SOUTH CENTRAL SD. STORMS ARE WEAKENING NOW...SO PLAN ON CANCELING THE SEVERE THUNDERSTORM WATCH SHORTLY WITH THE NEW FORECAST. TEMPS ARE IN THE 50S AND LOWER 60S ACROSS MUCH OF THE AREA WITH NORTHERLY WINDS. UPPER LEVEL TROF WILL CONTINUE TO TRAVERSE EASTWARD ACROSS THE REGION TODAY...WITH ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS EXPECTED...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE CWA. TEMPERATURES WILL BE SEASONABLY MILD TODAY...WITH A WARMUP LATE IN THE WEEK AS RIDGE BUILDS EASTWARD BEHIND EXITING SYSTEM. THE NEXT CHANCE FOR SHOWERS AND STORMS WILL COME LATE FRIDAY AND FRIDAY NIGHT AS SHORTWAVE TRIES TO BREAK THROUGH THE RIDGE. FOR TODAY...MAIN BAND OF SHOWERS AND STORMS WILL EXIT EASTERN AREAS EARLY THIS MORNING. AS THE UPPER TROF SLIDES EAST ACROSS THE AREA TODAY...ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE AREA...ESPECIALLY OVER THE BLACK HILLS AND NORTHWESTERN SD. A FEW THUNDERSTORMS ARE ALSO POSSIBLE BY THE AFTERNOON. TEMPS WILL BE SEASONABLY MILD WITH HIGHS IN THE UPPER 60S AND 70S. GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP ACROSS NORTHWESTERN SD LATER THIS MORNING AND PERSIST THROUGH THE AFTERNOON. SHOWERS AND WIND WILL TAPER OFF LATE TODAY AS SYSTEM MOVES AWAY AND HIGH PRESSURE MOVES INTO WESTERN PORTIONS OF THE AREA. A COOL NIGHT IS ON TAP ACROSS THE AREA WITH WINDS BECOMING LIGHT. LOWS WILL BE IN THE 40S AND LOWER 50S AT MOST LOCATIONS. AS HIGH PRESSURE SHIFTS SOUTH AND EAST OF THE AREA ON THURSDAY...WARMER AIR WILL BEGIN TO BUILD BACK INTO THE AREA. HIGHS ON THURSDAY WILL BE IN THE MID 70S TO MID 80S. RIDGE WILL MOVE FROM THE ROCKIES TO THE NORTHERN HIGH PLAINS ON FRIDAY...WITH THERMAL RIDGE OVER SOUTHERN WY. HIGHS ON FRIDAY WILL GENERALLY BE IN THE 80S AND LOWER 90S. SOME MID 90S ARE POSSIBLE ACROSS PORTIONS OF NORTHEASTERN WY AND FAR SOUTHWESTERN SD, A WEAK SHORTWAVE IS PROGGED TO PASS THROUGH THE RIDGE FRIDAY AFTERNOON AND NIGHT. SOUTHERLY WINDS ON FRIDAY WILL BRING AMPLE LOW LEVEL MOISTURE INTO THE AREA...RESULTING IN STRONG INSTABILITY BY LATE FRIDAY...ESPECIALLY FROM THE BLACK HILLS EASTWARD. A FEW STORMS COULD DEVELOP FRIDAY AFTERNOON...ESPECIALLY AROUND THE BLACK HILLS. A STRONG CAP WILL LIKELY HOLD ON ACROSS THE PLAINS UNTIL LATE IN THE DAY OR EARLY EVENING. SOME STORMS WILL LIKELY DEVELOP IN THE EVENING...ESPECIALLY EAST OF THE BLACK HILLS. IF STORMS DEVELOP...A FEW COULD BE SEVERE AS SHEAR AND CAPE WILL BE FAIRLY SIGNIFICANT. EXTENDED...MODELS REMAIN IN GOOD AGREEMENT IN SHOWING AN UPPER RIDGE AMPLIFYING OVER THE NORTHERN PLAINS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. WARMER THAN AVERAGE TEMPERATURES ARE EXPECTED. A FEW DISTURBANCES MAY COMBINE WITH SFC BASED INSTABILITY FROM DIURNAL HEATING TO RESULT IN A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER VARIOUS PARTS OF THE FORECAST AREA FROM SUNDAY THROUGH TUESDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM....WFO UNR AVIATION...77
Hazardous weather outlook, Jun 20, 6:37 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 637 AM MDT WED JUN 20 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 637 AM MDT (737 AM CDT) WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY INTO FRIDAY NIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY FROM THE BLACK HILLS AREA EASTWARD INTO CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 20, 9:36 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
936 AM MDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND GST 1 SE VETAL 43.22N 101.35W
06/20/2012 E60.00 MPH BENNETT SD TRAINED SPOTTER
PEA SIZE HAIL AND 1.5 INCHES OF RAIN
&&
JBARDALALocal storm report, Jun 20, 10:19 AM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 1 NE ROSEBUD 43.24N 100.84W
06/20/2012 E1.00 INCH TODD SD TRAINED SPOTTER
KNOCKED OUT ELECTRICITY
&&
JBARDALALocal storm report, Jun 20, 10:27 AM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1027 AM MDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 1 NNE ROSEBUD 43.24N 100.84W
06/19/2012 E1.00 INCH TODD SD TRAINED SPOTTER
KNOCKED OUT ELECTRICITY
&&
JBARDALALocal storm report, Jun 20, 10:50 AM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 AM MDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 1 NNE ROSEBUD 43.24N 100.84W
06/19/2012 E1.00 INCH TODD SD TRAINED SPOTTER
KNOCKED OUT ELECTRICITY
&&
JBARDALALocal storm report, Jun 20, 11:34 AM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 AM MDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 8 S OKREEK 43.25N 100.37W
06/19/2012 E1.00 INCH TODD SD PUBLIC
ESTIMATED 50 MPH WINDS AND RAIN AMOUNTS 1.80-2 INCHES
&&
JBARDALASpecial weather statement, Jun 20, 12:48 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1248 PM MDT WED JUN 20 2012 SDZ026-028-031-072-073-201930- CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 1248 PM MDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND EXTREME SOUTHWESTERN MEADE COUNTIES UNTIL 130 PM MDT... AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELLSWORTH AFB... RAPID VALLEY... BOX ELDER... RAPID CITY AIRPORT... CAPUTA... NEW UNDERWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 55 AND 79... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4410 10280 4387 10302 4399 10338 4418 10325 TIME...MOT...LOC 1848Z 295DEG 14KT 4406 10319 SCHILD
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:30 PM MDT | Special Weather Statement | UNR | Todd, Tripp | 45 min |
| Jun 19, 9:48 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 31 min |
| Jun 19, 10:02 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 17 min |
| Jun 19, 10:23 PM MDT | Special Weather Statement | UNR | Tripp | 37 min |
| Jun 19, 10:48 PM MDT | Special Weather Statement | UNR | Tripp | 42 min |
| Jun 19, 11:10 PM MDT | Special Weather Statement | UNR | Jackson | 65 min |
| Jun 19, 11:13 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 26 min |
| Jun 19, 11:58 PM MDT | Special Weather Statement | UNR | Bennett | 62 min |
| Jun 20, 12:18 AM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 57 min |
| Jun 20, 1:55 AM MDT | Special Weather Statement | UNR | Tripp | 50 min |
| Jun 20, 1:26 PM MDT | Special Weather Statement | UNR | Pennington | 49 min |
| Jun 20, 1:28 PM MDT | Special Weather Statement | UNR | Pennington | 47 min |
| Jun 20, 2:08 PM MDT | Special Weather Statement | UNR | Pennington | 37 min |
| Jun 20, 2:34 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 26 min |
| Jun 20, 2:57 PM MDT | Special Weather Statement | UNR | Bennett | 33 min |
| Jun 20, 3:08 PM MDT | Special Weather Statement | UNR | Bennett | 22 min |
Nearby
Special Weather Statements in South Dakota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.